Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Omaha, NE

June 4, 2019Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 4, 2019, 5:32 AM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 5:32 AM CDT (10:32 UTC)
Expired
Jun 4, 2019, 9:00 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:08 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 3:08 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
308 AM CDT Tue Jun 4 2019

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CDT Tue Jun 4 2019

At 3 AM, skies were mostly cloudy with a multicellular cluster of
thunderstorms moving through southeast Nebraska. The storms were
producing some brief heavy rain and small hail. However they were
less intense compared to earlier in the evening, and the overall
severe threat appeared to be low. Surface winds over the region
were light out of the southeast and temperatures ranged from the
mid 60s to low 70s.

Kind of a messy setup today with a shortwave and associated surface
low over the north Central U.S. A warm front extending south from
the surface low, through eastern portions of the Dakotas/Nebraska
this morning, will push east through the day. This should usher
in a warmer airmass (afternoon highs in 86-91 degree range) and be
the focus for convection over parts of Iowa this
afternoon/evening. Meanwhile, a surface pressure trough looks like
it will set up across central and northeast Nebraska by late
afternoon, and it could interact with a weak shortwave propagating
out of the Black Hills later to produce a few thunderstorms. Any
lingering boundaries from this mornings convection could also be a
factor later today. Overall parameters for thunderstorms are
modest, with decent instability (2,000-3,500 j/kg of MUCAPE) and
limited 0-6 km shear (15-30 kt). This favors mainly multicellular
storms, with an isolated wind and hail threat. Overall forecaster
confidence in storm location later today is low, with moderate
confidence in at least isolated storm coverage this
afternoon/evening. A couple strong to severe storms can't be
ruled out.

A few thunderstorms could linger over the area tonight, though the
loss of diurnal heating will limit instability. Outside of this the
weather should be uneventful, with light winds and overnight lows in
the mid 60s.

Winds turn northerly Wednesday as a weak cold front pushes southward
and surface high pressure settles in. Despite the frontal passage,
we should see mostly dry and warm weather Wednesday. Look for
afternoon highs in the mid 80s. The one exception may be along the
KS/NE border, where an isolated evening thunderstorm is possible
as the front stalls.

The forecast for Thursday hinges on the location of the
aforementioned surface front, and how far northward it drifts as
the surface high moves east. At this time model consensus places
it over southeastern Nebraska, suggesting some potential for
isolated thunderstorm activity throughout the day.

.LONG TERM...(Friday through Monday)
Issued at 300 AM CDT Tue Jun 4 2019

The weather pattern for the upcoming weekend will be defined by a
unseasonably strong trough in the Pacific Northwest and a closed
low edging into the western periphery of longwave ridge over the
Eastern U.S. Nebraska and Iowa look to be caught in between the
two, with the potential for thunderstorms this weekend dictated by
the track of the closed low. As uncertainty is still moderate,
decided to stick with a slight chance of thunderstorms each day
(Friday-Sunday). Temperatures should be the definition of average
this weekend with afternoon highs in the upper 70s or low 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1125 PM CDT Mon Jun 3 2019

Isolated TSRA have developed east of KOFK and north of KOMA as of
around 1125 pm. These should track northeast. Area of storm in
southwest NE will continue to move east and may expand a bit on
the northern flank. These should move through eastern NE and
western IA later tonight into Tuesday after sunrise. Some MVFR
conditions possible in the TSRA. Some model guidance continues to
suggest MVFR ceilings later tonight into Tuesday morning, even
outside of TSRA. Confidence on this is getting higher.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...Miller
Hazardous weather outlook, Jun 4, 4:12 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
412 AM CDT Tue Jun 4 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
412 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms possible this evening.
The greatest potential for severe storms will be over northeast
Nebraska between 6 PM and 10 PM. Main threats are hail and
damaging winds.

Flooding continues along the Missouri River from the inflow into
Lewis and Clark Lake, downstream all the way into Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of thunderstorm activity are possible into next weekend.
At this time, widespread severe weather is not expected.

Flooding will continue along the Missouri River from the inflow
into Lewis and Clark Lake, downstream all the way into Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Tuesday.

Albright

In the hours before

Special weather statement, Jun 4, 3:10 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
310 AM CDT Tue Jun 4 2019

NEZ066-068-078-089-090-040845-
Otoe NE-Gage NE-Lancaster NE-Johnson NE-Saline NE-
310 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANCASTER...NORTHWESTERN
JOHNSON...WESTERN OTOE...EAST CENTRAL SALINE AND NORTHERN GAGE
COUNTIES UNTIL 345 AM CDT...

At 310 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clatonia, or 14 miles northwest of Beatrice, moving northeast at 45
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wilber, Hickman, Bennet, Firth, Palmyra, De Witt, Cortland, Panama,
Clatonia, Hallam, Douglas, Roca, Sprague, Stagecoach State Recreation
Area, Wagon Train State Recreation Area and Olive Creek State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 9702 4079 9644 4078 9637 4058 9621
      4033 9690
TIME...MOT...LOC 0810Z 238DEG 40KT 4045 9688

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:33 PM CDTRiver Flood WarningOAXSaunders26 hr
Jun 3, 7:47 PM CDTRiver Flood WarningOAXSaunders21 days
Jun 4, 3:10 AM CDTSpecial Weather StatementOAXLancaster35 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.